Send to:

Choose Destination
See comment in PubMed Commons below
Bone. 2011 Apr 1;48(4):713-9. doi: 10.1016/j.bone.2010.11.012. Epub 2010 Nov 24.

Time-dependent changes in skeletal response to teriparatide: escalating vs. constant dose teriparatide (PTH 1-34) in osteoporotic women.

Author information

  • 1Massachusetts General Hospital Department of Medicine, Endocrine Unit, Boston, MA 02114, USA.


Once-daily injections of teriparatide initially increase biochemical markers of bone formation and resorption, but markers peak after 6-12 months and then decline despite continued treatment. We sought to determine whether increasing teriparatide doses in a stepwise fashion could prolong skeletal responsiveness. We randomized 52 postmenopausal women with low spine and/or hip bone mineral density (BMD) to either a constant or an escalating subcutaneous teriparatide dose (30 μg daily for 18months or 20 μg daily for 6 months, then 30 μg daily for 6 months, and then 40 μg daily for 6 months). Serum procollagen I N-terminal propeptide, osteocalcin, and C-terminal telopeptide of type I collagen were assessed frequently. BMD of the spine, hip, radius, and total body was measured every 6 months. Acute changes in urinary cyclic AMP in response to teriparatide were examined in a subset of women in the constant dose group. All bone markers differed significantly between the two treatment groups. During the final six months, bone markers declined in the constant dose group but remained stable or increased in the escalating dose group (all markers, p<0.017). Nonetheless, mean area under the curve did not differ between treatments for any bone marker, and BMD increases were equivalent in both treatment groups. Acute renal response to teriparatide, as assessed by urinary cyclic AMP, did not change over 18 months of teriparatide administration. In conclusion, stepwise increases in teriparatide prevented the decline in bone turnover markers that is observed with chronic administration without altering BMD increases. The time-dependent waning of the response to teriparatide appears to be bone-specific.

Copyright © 2010 Elsevier Inc. All rights reserved.

[PubMed - indexed for MEDLINE]
Free PMC Article
PubMed Commons home

PubMed Commons

How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for Elsevier Science Icon for PubMed Central
    Loading ...
    Write to the Help Desk